Flash Flood, Greenbrier
- When
- August 9, 2:40 PM EST to 4:00 PM EST
- Where
- Greenbrier County, Rainelle
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 37.947, -80.453 (the zone’s center; the record gives no point)
Heavy thunderstorm rains caused creeks and streams in Rainelle to flood with several roads closed. Creeks and streams also flooded with some road closures in Hines.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the late afternoon of the 9th caused flash flooding.Heavy thunderstorm rains caused creeks and streams in Rainelle to flood with several roads closed. Creeks and streams also flooded with some road closures in Hines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 9, 2:36 PM EST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 336 PM EDT SAT AUG 9 2003 WATER VAPOR SHOWING SHORT WAVE MOVING THRU THE REGION KICKING OFF SCT SHOWERS AND THUNDERSTORMS. GREENBIER VALLEY AND NW NC MTNS HAVING THE BEST AREAL COVERAGE THIS AFTN. OTHER AREAS COVERAGE IS CURRENTLY SCATTERED AND SHOULD SPREAD IN AREAL COVERAGE LATER THIS AFTN INTO EARLY EVENING. THOSE SEEING THUNDERSTORMS THIS AFTN AND EVENING WILL PROBABLY SEE PERIODS OF HEAVY DOWNPOURS AND LOCALIZE FLASH FLOODING. FLASH FLOOD WATCH CONTINUES THIS EVENING FOR THE FOOTHILL COUNTIES OF VIRGINIA AND NORTH CAROLINA. PERSISTENT FORECAST CONTINUES WITH UPPER LEVEL TROUGH STATIONARY IN THE OHIO/TENN VALLEYS. SFC TROUGH STATIONARY ALONG THE EAST COAST. BERMUDA HIGH RELUCTANT TO LET ANYTHING MOVE FOR THE NEXT SEVERAL DAYS. THEREFORE...SCATTERED HIT AND MISS SHOWERS AND THUNDERSTORMS WILL CONTINUE THRU MONDAY. ONLY A FEW CHANGES TO EARLY PERIOD. HAVE INCREASED/ADDED POPS TO SUNDAY NIGHT FOR THE ENTIRE CWA. GOOD S/WV MOVING THRU THE REGION LATE SUNDAY AFTN AND INTO MONDAY MORNING. GFS/ETA AGREE WITH S/WV BUT DIFFER ON THE AMOUNT OF PCPN OVERNIGHT SUNDAY. BEST COVERAGE LOOKS TO BE NW NC MTNS AND ALONG THE BLUE RIDGE IN VA. EXTENDED...NOT TO MUCH TO CHANGE IN THE EXTENDED WITH UPPER LEVEL TROUGH REMAINING WEST OF THE AREA THRU TUE. WEAK FNT TO MOVE THRU THE REGION TUE NIGHT...THEN POSSIBLY STALLING IN NC. THEREFORE ADDED A CHC TO NC/VA BORDER COUNTIES FOR AFTN/EVENING TSRA. THU...WEAK CAD EVENT TO BRING FLOW TO THE NE/E. POSSIBLE PCPN ALONG THE BLUE RIDGE BUT THINKING BEST CHC WILL BE NW NC MTNS/FOOTHILLS. FRI AND SAT...RETURN FLOW TO BRING AN INCREASE IN CLOUDS WILL LITTLE TO NO ENERGY TO GENERATE TSRA. SO FOR NOW...WILL KEEP WEEKEND DRY. TEMPS NEAR CLIMO AND GUIDANCE TUE/FRI/SAT. SLIGHTLY COOLER THAN CLIMO AND GUIDANCE ON WED WITH FRONTAL PASSAGE AND THU WITH WEAK CAD EVENT THU. ROA 67 83 67 83 / 70 40 30 40 LYH 67 83 67 82 / 70 40 30 40 DAN 69 85 68 84 / 70 40 30 40 BLF 62 73 62 72 / 70 40 30 40 LWB 59 73 60 71 / 70 40 30 40 BCB 63 79 62 78 / 70 40 40 40 TNB 62 74 62 74 / 70 40 40 40 .RNK... NC...FLOOD WATCH FOR THIS EVENING FOR ZONES NCZ003>004...NCZ019>020. VA...FLOOD WATCH FOR THIS EVENING FOR ZONES VAZ016>017... VAZ022>024...VAZ032>035...VAZ043. WV...NONE.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-100930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 535 AM EDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SEVERAL PERIODS OF THUNDERSTORMS...PRODUCING VERY HEAVY RAIN...ARE EXPECTED TODAY. AREAS ALONG AND JUST EAST OF THE BLUE RIDGE THAT GET REPEATED HEAVY RAINFALL WILL HAVE A THREAT OF FLASH FLOODING. THEREFORE THE NATIONAL WEATHER SERVICE HAS ISSUED A FLOOD WATCH FOR TODAY AND TONIGHT. THE WATCH EXTENDS FROM ROCKBRIDGE AND AMHERST COUNTIES IN VIRGINIA...ALONG THE BLUE RIDGE INTO WILKES AND YADKIN COUNTIES IN NORTH CAROLINA. SEE WBCFFARNK FOR DETAILS. ALSO...A FLOOD WARNING IS IN EFFECT FOR SOUTH BOSTON ON THE DAN RIVER. PLEASE SEE WBCFLWRNK FOR MORE INFORMATION. WATCHES AND WARNINGS CAN ALSO BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... WITH LITTLE CHANGE IN THE WEATHER PATTERN THROUGH MONDAY THE THREAT OF HEAVY RAIN AND POSSIBLE FLOODING WILL CONTINUE. TUESDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SPOTTER ACTIVATION IS NOT ANTICIPATED. AMS
The Roanoke radar (KFCX), 104 km away, was scanning. The volume nearest the first event began at 19:38 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332743, 5332744.